Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


TOO many MEDS?
Nov 22, 2007

Hi Dr. Daar, I am currently on :prezista,norvir, issentris, tmc125 and truvada. I know I am resistant to emteravine and very possibly to viread- I have high tricy. and cholestral-fat belly, fatigue. #'s are good vl<50-tcell-430. Question,Since I am taking such potent meds-and probably am resistant to truvada-do you think I could stop truvada-Do you have to have an NRTI as part of your cocktail?

Response from Dr. Daar

Thank you for your posting.

This is a great question. Unfortunately, the answer is really not known. I am also unable to respond specifically to your situation without much more information about your case. That said, I can make some general comments.

Based upon your regimen I would assume that you have fairly drug resistant virus. The good news is that you have achieved an undetectable viral load on the current regimen and in all likelihood if you continue to take the medications consistently you should have a good chance of maintaining that success. Unfortunately, with highly resistant virus it sometimes takes more medications to suppress the virus and this can be associated with side effects and less options for switching in order to deal with these issues. In these situations often lipid problems are dealt with by diet, exercise and incorporating lipid lowering therapy.

With regards to truvada, it is very difficult to know how important a part of your current regimen this is. For what it is worth, there is a study in the US that will soon be starting that will try to address this question. Nevertheless, for now I would suggest that the majority of providers do include NRTIs (such as truvada) as part of a regimen like yours.

The decision as to whether to stop or not requires balancing the risks of continuing versus discontinuing this agent. The risk of stopping is probably small but does include viral rebound and the development of resistance to the other drugs you are on. While this risk is likely to be small the outcome would be very bad. This needs to be balanced against the risk of continuing the treatment. This would mainly be the side effects. It is unlikely that this drug is contributing to your lipid problem, belly fat or even fatigue. Therefore, unless you are having other problems that might be attributed to this agent, such as kidney disease, I would suggest that the risk of continuing this single pill per day is probably low. Therefore, while I clearly do not have enough information to make this decision for you, I would encourage you to discuss this with your provider with a full review of all risks and make you decision based upon these factors. For what it is worth, in most cases like yours my inclination is to leave things as they are unless new side effects start to emerge.

Best, Eric


Previous
Suggestions anyone?
Next
Taking a break

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement